Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Can lack of digestive enzymes and lack iron cause barretts disease?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
can you lack digestive enzymes and lack iron with having barretts diseas
Posted Thu, 7 Nov 2013 in Digestion and Bowels
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
They are very rare possibilities

Detailed Answer:

Thanks for posting on XXXXXXX

Barrett's esophagus is a condition in which the cells of your lower esophagus become damaged, usually from repeated exposure to stomach acid. The damage causes changes to the color and composition of the esophagus cells. It is more of a complication of Gastroesophageal reflux diseases(GERD). Looking at the pathophysiology of the diseases, it will be had to relate lack of digestive enzymes and barrett's diseases, since it will not affect structures or organs that produce the enzymes. So, NO, I doubt if the diseases can cause lack of digestive enzymes. But in the other hand, since the diseases can cause nutritional disorder or malnutrition, it is possible to have iron deficiency (which is an extremely rare possibility). Iron deficiency anemia can also come as a result of digestive bleeding (which is another possible complication of barrett's esophagus).
You will need an esophagogastroduodenoscopy (EGD) in order to determine the extend to which the diseases has progressed and also occult blood test (in stool).

I will suggest you worry less about those two complications as they are less likely to occur.

Hope this helps and wish you the best
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Can lack of digestive enzymes and lack iron cause barretts disease? 21 hours later

Thank you for your answer, my follow up questions are how i feel while im having Barretts disease.I worry of having sugar level problems and lack of b12. i have members of my family that have B12 deficientces. i also get blood filled blisters and dont know if its lack of B12 or other and very tired.
Answered by Dr. Nsah Bernard 2 hours later
Brief Answer:
Both conditions may be related to a liver diseases

Detailed Answer:

Thanks for the update,

Well both conditions might be related to a liver diseases and b12 deficiency could manifest with easy bruising symptoms such as the blisters you might be describing. Pernicious anemia, a condition in which there is a lack of a protein called intrinsic factor. The protein, which is made in the stomach, is necessary for vitamin B12 absorption.
- Atrophic gastritis, a thinning of the stomach lining that affects up to 30% of people aged 50 and older.
- Conditions affecting the small intestine, such as Crohn's disease, celiac disease, bacterial growth, or a parasite.
- Excessive alcohol consumption.
- Autoimmune disorders, such as Graves' disease or systemic lupus erythematosus
- Long-term use of acid-reducing drugs.
This means that, your doctor would need to do an extensive work-ups in order to determine the possible causes of your Vitamin B12 deficiency (even though yours seem obviously to be hereditary and may likely be an autoimmune condition). If any underlying problem can be detected then treatment for the condition can be provided along side supplementation with Vitamin B12.
Your barrett's esophagus may likely also be the cause of this vitamin B12 deficiency given that there is most likely going to be a malnutrition condition.
You should slow down with use of anti-acids (if you were already using).
I suggest you also book an appointment to see a gastroenterologist.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor